I have been using Imitrex and/or Sumatriptan for migraine relief for probably 3-4 years and I have Raynaud's Syndrome. The Sumatriptan works really well for my migraine headaches. Generally, the medicine starts to work after a half-hour, completely clearing up the migraine eventually. However, I do have side effects from the medicine, such as warm/hot water feels like it is burning my skin for a few hours after taking the medicine. Tonight I am having a very weird sensation that feels like muscle loss in my left arm. I was sore from yoga and biking yesterday, so not sure if that plus the medicine is making my arm feel so weird. I guess I am trying to find out if the cost of taking Sumatriptan with Raynaud's Syndrome outweigh the benefits of getting rid of the migraine headaches. Is there another medicine that can do the same thing to get rid of migraines, but is safer for instance if you have Raynaud's Syndrome?
Why shouldn't you use Sumatriptan if you have Raynaud's syndrome?
- 2 Jun 2010 by catch037
- 6 June 2010
- imitrex, migraine, sumatriptan, raynaud's syndrome
Added 8 Jun 2010:
I am doing fairly well at preventing most of my migraines, because I know what my triggers are. I have been having migraines since I was a young girl. I drink a lot of water (I always have a water bottle with me). I try to not eat/drink too much sugar in the afternoon (which is a trigger for me). I stay away from cheap hot dogs as much as possible. I take a multivitamin daily and sometimes extra magnesium, which also helps. However, I cannot usually prevent the monthly migraine that happens to me at the beginning of my cycle. My hormones must fluctuate a lot then and this pretty much always triggers a migraine. I tried a few preventative migraine medications, but I did not notice any change. Imitrex starts working within a half-hour and it's usually gone within an hour. However, it really sounds like I should look for another way to get rid of it. I do not like the side effects from the medicine and from the first reply I received (about the possibility of a heart attack) is very scary. I am only 29.
Sumatriptan works by causing blood vessels to constrict (narrow).
In patients with circulatory problems such as Raynauds syndrome there is an increased risk of developing coronary vasoconstriction which can lead to serious cardiac effects eg. heart attack
You should talk to your doctor - sumatriptan should be used cautiously in Raynaud patients.
Have you thought about taking medication to reduce the number of attacks?
See: https://www.drugs.com/health-guide/migraine.html - scroll down to treatment.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 11 Oct 2009 • 1 answer
Updated 2 Oct 2010 • 1 answer
Updated 11 May 2017 • 6 answers
Updated 11 Aug 2016 • 1 answer
Updated 18 Oct 2017 • 1 answer